Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 209, NWS Columbia, SC

July 31, 2008Richmond County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2008, 3:05 PM EDT for Richmond County, Georgia. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2008, 3:05 PM EDT (19:05 UTC)
Expired
Jul 31, 2008, 3:30 PM EDT
In force
25 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Richmond County, GA

The radar

The Columbia radar (KCAE), 109 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 3:12 PM EDTTSTM WND DMG1 S Fort Gordon, GAPOWER LINES AND LARGE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1410 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 311905
SVRCAE
GAC245-311930-
/O.NEW.KCAE.SV.W.0209.080731T1905Z-080731T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
305 PM EDT THU JUL 31 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 330 PM EDT

* AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF FORT GORDON...OR ABOUT NEAR GROVETOWN...AND MOVING EAST AT
  21 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE AUGUSTA

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3344 8219 3352 8201 3339 8192 3337 8194
      3335 8194 3335 8191 3333 8191 3333 8189
      3326 8185 3330 8217 3330 8218 3331 8235
      3332 8235
TIME...MOT...LOC 1905Z 280DEG 18KT 3339 8222

$$

SJN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:31 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 31, 1:31 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
131 PM EDT THU JUL 31 2008

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL APPROACH FROM THE NORTHWEST AND CROSS
THE AREA LATER TONIGHT INTO FRIDAY. A WEAK COLD FRONT WILL MOVE
INTO THE AREA SATURDAY INTO SUNDAY. HIGH PRESSURE WILL BUILD IN
FROM THE NORTH EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A WEAK FRONTAL BOUNDARY/SURFACE TROUGH WILL APPROACH THE AREA FROM
THE NW LATER TODAY. IN ADDITION...SHORTWAVE ENERGY ASSOCIATED WITH
NW FLOW ALOFT WILL MOVE IN FROM THE NW BY LATE AFTERNOON/EARLY
THIS EVENING. GIVEN STEEP LAPSE RATES AND INVERTED-V FORECAST
SOUNDINGS...EXPECT POTENTIAL FOR SCATTERED THUNDERSTORMS LATER
THIS AFTERNOON INTO THIS EVENING WITH A FEW STORMS POSSIBLY
REACHING SEVERE LIMITS WITH DAMAGING WINDS A PRIMARY THREAT. WILL
KEEP MENTION OF HIGH CHANCE POPS FOR THIS AFTERNOON INTO THIS
EVENING. AFTERNOON MAX TEMPS IN THE MID 90S LOOK REASONABLE AND
CLOSE TO MODEL CONSENSUS.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY/...
WEAK BOUNDARY WILL MOVE SLOWLY ACROSS THE AREA TONIGHT INTO
FRIDAY. POTENTIAL FOR CONVECTIVE ACTIVITY DIMINISHES INTO FRIDAY BUT
WILL KEEP SMALL CHANCE POP FOR FRIDAY. TEMPS WILL CONTINUE QUITE
WARM IN ADVANCE OF BOUNDARY SO MID 90S AGAIN LOOK REASONABLE.
ANOTHER WEAK FRONT WILL APPROACH FROM THE NW ON SATURDAY SO WILL
GO WITH SLIGHT CHANCE POPS. TEMPS AHEAD OF THIS FRONT WILL CONTINUE
TO BE WARM SO MID-UPPER 90S LOOK GOOD AND CLOSE TO MODEL CONSENSUS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
WEAK BOUNDARY LINGER OVER THE AREA SUNDAY. WILL KEEP SLIGHT CHANCE
POPS FOR SUNDAY. UPPER RIDGE BUILDS OVER THE LOWER MS VALLEY EARLY
NEXT WEEK WITH GENERALLY FLAT PATTERN OVER THE SE STATES. WILL
KEEP FORECAST MAINLY DRY EARLY NEXT WEEK ALTHOUGH ISOLATED
CONVECTION NOT OUT OF THE QUESTION. TEMPS CLOSE TO MODEL
CONSENSUS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
WEAK SHORT WAVE AND WEAK FRONTAL SYSTEM WILL CONTINUE TO APPROACH
THE AREA FROM THE NORTHWEST. THESE FEATURES WILL MOVE INTO THE
AREA FRIDAY MORNING. AFTERNOON HEATING THIS AFTERNOON ARE GIVING
LIS ON THE ORDER OF -4/-5 AND CAPES 2000-3000 J/KG. THIS IS
ALLOWING SHOWERS AND THUNDERSTORMS TO DEVELOP. JUST PULSE TYPE
EXPECTED OF MAINLY NON SEVERE VARIETY BUT THUNDERSTORMS THAT
DEVELOP IN AREAS WITH CAPES OVER 3000 J/KG WILL BE STRONG AND
COULD APPROACH SEVERE LIMITS. SPC HAS THE AREA OUTLOOKED IN A
SLIGHT RISK FOR SEVERE STORMS.

EXPECT MAINLY VFR CONDITIONS THE NEXT 24 HOURS BUT IFR-MVFR
CONDITIONS ARE POSSIBLE IN ANY SHOWER OR THUNDERSTORM THAT DOES
DEVELOP. EXPECT DIURNAL CONVECTIVE ACTIVITY WHICH SHOULD DIE OUT
BY 02Z THIS EVENING.

EXTENDED AVIATION OUTLOOK...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS FRIDAY AND SATURDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...07
Hazardous weather outlook, Jul 31, 4:03 AM EDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT THU JUL 31 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-010900-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT THU JUL 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. SCATTERED
TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE AFTERNOON
AND EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA. A
FEW OF THE STORMS COULD REACH SEVERE LIMITS PRODUCING DAMAGING
WINDS AND LOCALLY HEAVY RAINFALL.

HIGH TEMPERATURES IN THE MIDDLE 90S COMBINED WITH HIGH HUMIDITY
VALUES WILL RESULT IN AFTERNOON HEAT INDICES OF 100 TO 104 DEGREES
ACROSS THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH
RIVER AREA OF GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.